Alert archive / Arizona / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 184, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Oct 5, 2021, 3:30 PM MST for Gila County, Navajo County, Arizona. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 5, 2021, 3:30 PM MST (22:30 UTC)
- Expired
- Oct 5, 2021, 4:00 PM MST
- In force
- 30 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 2.0 in
- Wind
- 60.0 mph
Counties Gila County, AZ, Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 88 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 5, 3:40 PM MST | HAIL 0.5 | 1 Nnw Cibecue, AZ | MARBLE SIZE HAIL WITH WIND GUSTS NEAR 30 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 5, 11:46 AM MST | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.5 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 986 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
713
WUUS55 KFGZ 052230
SVRFGZ
AZC007-017-052300-
/O.NEW.KFGZ.SV.W.0184.211005T2230Z-211005T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
330 PM MST Tue Oct 5 2021
The National Weather Service in Flagstaff has issued a
* Severe Thunderstorm Warning for...
Gila County in east central Arizona...
Navajo County in north central Arizona...
* Until 400 PM MST.
* At 330 PM MST, a severe thunderstorm was located 14 miles west of
Carrizo, or 25 miles southeast of Forest Lakes, moving northeast at
35 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Cibecue.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3388 11044 3394 11077 3439 11063 3415 11017
TIME...MOT...LOC 2230Z 210DEG 32KT 3403 11054
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH
$$
NL2 follow-up statements
655
WWUS55 KFGZ 052240
SVSFGZ
Severe Weather Statement
National Weather Service Flagstaff AZ
340 PM MST Tue Oct 5 2021
AZC007-017-052300-
/O.CON.KFGZ.SV.W.0184.000000T0000Z-211005T2300Z/
Gila-Navajo-
340 PM MST Tue Oct 5 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MST
FOR GILA AND NAVAJO COUNTIES...
At 339 PM MST, a severe thunderstorm was located 13 miles northwest
of Carrizo, or 24 miles southeast of Forest Lakes, moving northeast
at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Cibecue.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3391 11041 3400 11064 3413 11071 3439 11063
3415 11017
TIME...MOT...LOC 2239Z 208DEG 31KT 3410 11049
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH
$$
NL818
WWUS55 KFGZ 052258
SVSFGZ
Severe Weather Statement
National Weather Service Flagstaff AZ
358 PM MST Tue Oct 5 2021
AZC007-017-052307-
/O.EXP.KFGZ.SV.W.0184.000000T0000Z-211005T2300Z/
Gila-Navajo-
358 PM MST Tue Oct 5 2021
...THE SEVERE THUNDERSTORM WARNING FOR GILA AND NAVAJO COUNTIES WILL
EXPIRE AT 400 PM MST...
The storm now north of Cibeque which prompted the warning has
weakened. Therefore, the warning will be allowed to expire. However
small hail and heavy rain are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 800 PM MST for
north central and east central Arizona, including Navajo County.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Flagstaff.
LAT...LON 3391 11041 3400 11064 3413 11071 3439 11063
3415 11017
TIME...MOT...LOC 2257Z 210DEG 32KT 3421 11041
$$
NLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 5, 2:58 PM MST, 32 minutes earlier.
Area forecast discussion, Oct 5, 2:58 PM MST, 32 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 258 PM MST Tue Oct 5 2021 .SYNOPSIS...Widespread rain showers and scattered thunderstorms are expected across much of the region this afternoon and evening. Localized flash flooding and severe thunderstorms remain the key threats. Activity is anticipated to diminish later tonight and early Wednesday morning. Drier weather is likely Wednesday and Thursday, with breezy winds and another chance of rain for Friday. && .DISCUSSION... Main update this forecast cycle: *The Storm Prediction Center (SPC) has issued a Severe Thunderstorm Watch for much of Arizona from now until 8 PM MST this evening. Remainder of Today...Current water vapor satellite imagery shows the dynamic, upper-level low pressure system moving into southern California and southwestern Arizona with moisture surging northeastward. Radar is indicating a few isolated storms beginning to initiate in southern Gila and eastern Yavapai counties as the leading edge of the second wave of moisture begins to push its way northward. Expect shower and storm coverage to increase within the next few hours from a southwest to northeast direction. The ingredients are there for the severe thunderstorm potential focused on Yavapai, Gila, Coconino, and Navajo counties this afternoon and evening. Moisture availability, steep lapse rates with cooling aloft, sufficient CAPE, and low-level directional/speed shear are all accompanying the dynamic, negatively-tilted trough. Add in some daytime heating from earlier this afternoon thanks to a lull in the activity from this morning and break in the cloud cover as well. With all of these elements present at this time, forecaster confidence has increased in the severe potential resulting in SPC issuing a Severe Thunderstorm Watch for much of northern Arizona through this evening. Large hail (~1.00"), strong wind gusts (>60 mph), and a few isolated funnel clouds or weak tornadoes are all on the table in any storms that do develop today. Flash flooding is also likely during this time across the region with emphasis on the Navajo Nation area where muddy, impassable roads could result. WPC along with the latest run of the HREF do suggest rainfall rates of up to 1" per hour in any storms, however thanks to the faster storm motions (~20-25 mph) with upper-level jet support, flash flooding should be limited to more localized coverage, highlighting any low water crossings and slot canyons throughout the region. Activity is expected to taper later this evening with some leftover showers for the Navajo Nation area early Wednesday morning as the low pressure trough moves northeastward into the Rockies. Wednesday through Friday...Drier conditions are forecast for Wednesday and Thursday with cooler, below average daytime temperatures anticipated. Mostly cloudy skies return for Thursday with breezy to gusty winds and chances for showers on Friday as a moderate, low pressure trough pushes its way into the Intermountain West. Thunderstorm activity is not forecast for Friday at this time. Long Term...For Saturday and into next week, the main story is chilly high and low temperatures along with the potential for area-wide gusty winds and precipitation as long range guidance continues to show an active, fall pattern for much of the West during this time. There currently is good agreement between the GEFS, EPS, and WPC Clusters Days 6-7 in regards to a deep, longwave trough setting up over the western half of the country from Monday into Wednesday of next week. Confidence is a little shaky in terms of how deep this trough gets and moisture availability, however much colder temperatures with possible widespread freezes at night are looking better. The majority of the ECMWF Ens members also show southwest wind gusts in the 35-45 mph range for Monday and Tuesday for the Flagstaff area, just something to keep an eye on at this time. Depending on how deep and cold this potential trough gets, snow showers could also be possible as well in the high country, however confidence is low at this time. && .AVIATION...For the 00Z package...Showers and thunderstorms will continue through roughly 12Z Wednesday. Areas of MVFR/IFR ceilings and visibilities are possible with the stronger storms along with brief, heavy rainfall and hail. Surface winds generally 5-15 kts outside of storms with gusty outflows possible. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...A passing weather system will continue to deliver showers and thunderstorms to northern Arizona into Wednesday morning. Strong gusty winds and hail will be possible with stronger thunderstorms. Shower activity will diminish by late Wednesday morning, with dry weather forecast to continue on Thursday. Friday through Sunday...Rain shower chances return for Friday with breezy to localized gusty winds possible. Cooler temperatures with seasonal winds are forecast for Saturday and Sunday. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...LaGuardia AVIATION...RR FIRE WEATHER...RR For Northern Arizona weather information visit weather.gov/flagstaff
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 5, 1:24 PM MST | Severe Thunderstorm Warning | FGZ | Gila | 51 min |
| Oct 5, 2:08 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Gila | 37 min |
| Oct 5, 2:31 PM MST | Tornado Warning | FGZ | Coconino, Gila, Navajo | 29 min |
| Oct 5, 2:47 PM MST | Severe Thunderstorm Warning | FGZ | Gila | 43 min |
| Oct 5, 3:09 PM MST | Tornado Warning | FGZ | Gila, Navajo | 21 min |
| Oct 5, 4:20 PM MST | Special Weather Statement | FGZ | 40 min | |
| Oct 5, 4:27 PM MST | Special Weather Statement | FGZ | Gila | 33 min |
| Oct 5, 4:31 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 29 min |
| Oct 5, 4:49 PM MST | Severe Thunderstorm Warning | FGZ | Apache, Navajo | 41 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.